North Carolina, 2012

Flash Flooding in North Carolina, May 24, 2012

May 24, 2012 · NWS RAH · 2 events in 1 county or zone

Isolated to widely scattered showers and thunderstorms developed along an axis of weak surface convergence across the Northeast Piedmont and Coastal Plain. Several of these storms continuously redeveloped in the same area and produced localized flash flooding in Franklin County, North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated to widely scattered showers and thunderstorms developed along an axis of weak surface convergence across the Northeast Piedmont and Coastal Plain. Several of these storms continuously redeveloped in the same area and produced localized flash flooding in Franklin County, North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 24, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, May 24, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT THU MAY 24 2012

.SYNOPSIS...
A MID-UPPER DISTURBANCE WILL LIFT NORTH NORTHEASTWARD ACROSS WESTERN
NC THIS AFTERNOON. A SUB-TROPICAL OR TROPICAL LOW WILL THEN MEANDER
OFF THE SOUTHEAST COAST...WHILE HIGH PRESSURE WILL EXTEND ACROSS THE
MIDDLE ATLANTIC REGION...THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
AS OF 250 PM...

A FEW SHOWERS NORTH OF RALEIGH IN WEAK SURFACE CONVERGENCE IN HIGH
DEWPOINT AIR MASS. EXPECT SLIGHTLY INCREASED COVERAGE AS WE APPROACH
MAXIMUM HEATING LATER THIS AFTERNOON... MAINLY NEAR AND EAST OF
HIGHWAY ONE. LOSS OF DAYTIME HEATING SHOULD END MOST CONVECTION THIS
EVENING. MODELS ARE INDICATING A MINOR LOW LEVEL JET DEVELOPING
TONIGHT ATOP THE BOUNDARY LAYER WHICH COULD ALLOW ISOLATED
CONVECTION TO CONTINUE INTO TONIGHT. FOG AND LOW STRATUS WILL
DEVELOP TONIGHT AFTER MIDNIGHT AND HELP TO PRODUCE ANOTHER MILD
NIGHT... WITH LOW TEMPERATURES IN THE MID 60S.

NORTHEAST FLOW FRIDAY AROUND DEVELOPING OFFSHORE LOW PRESSURE
SYSTEM. DEEP MOISTURE REMAINS EAST OF CENTRAL NORTH CAROLINA. ANY
RAIN CHANCE WILL BE EAST AND MID TO LATE AFTERNOON AND LESS THAN TEN
PERCENT. WITH NORTHEAST FLOW MOST OF THE DAY EXPECT TEMPERATURES TO
FALL SHORT OF VALUES EXPECTED FROM 1000 TO 850 MILLIBAR THICKNESSES.
HIGH TEMPERATURES MOSTLY MID 80S WITH A FEW UPPER 80S SOUTHWEST.

LOW LEVEL MOISTURE IS HIGHEST IN THE EAST FRIDAY NIGHT AND THIS WILL
BE THE FAVORED AREA FOR STRATUS FORMATION. PERHAPS ENOUGH WIND TO
KEEP VISIBILITIES ABOVE 6 MILES IN THE SOUTHEAST WITH A MIX OF FOG
AND STRATUS NORTH AND WEST... AND THE NORTHWEST PIEDMONT ESCAPING
FOG OR LOW CLOUDS DUE TO A DRIER LOW LEVEL AIR MASS. PRECIPITABLE
WATERS CONTINUE ABOVE ONE INCH AND LOW TEMPERATURES WILL MOSTLY BE
IN THE MID 60S... WITH SOME UPPER 60S SOUTHEAST. NO CONVECTION
EXPECTED PAST THE EVENING HOURS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 240 PM THURSDAY...

NWP GUIDANCE REMAINS IN GOOD AGREEMENT REGARDING THE EXPANSION OF A
SEASONABLY STRONG MID LEVEL RIDGE -- CHARACTERIZED BY H7 HEIGHTS
AROUND 322 DM -- ACROSS THE TN VALLEY AND MIDDLE ATLANTIC REGION
THIS WEEKEND. THIS FEATURE WILL SERVE TO STEER A PROBABLE
SUB-TROPICAL OR TROPICAL LOW (WHOSE INCIPIENT LOW WAS LOCATED NEAR
SOUTH FL THIS AFTERNOON) SOUTHWESTWARD DOWN THE SC AND GA
COASTS...THEN WESTWARD ACROSS NORTHERN FL. THE SEA BREEZE AND AN
INVERTED TROUGH AXIS THAT WILL EXTEND NORTHWARD FROM THE
AFOREMENTIONED LOW...WILL PROVIDE A COUPLE OF FOCI FOR MAINLY
DIURNAL CONVECTION ACROSS THE SANDHILLS AND SOUTHERN COASTAL
PLAIN...AMIDST AN OTHERWISE SUBSIDENT AND WEAKLY CAPPED REGIME
ACROSS CENTRAL NC. OWING TO BOTH A MARINE-REGULATED EASTERLY
COMPONENT OF THE LOW LEVEL FLOW AROUND A SURFACE RIDGE THAT WILL
ACCOMPANY THE RIDGE ALOFT...AND TO THE UNFAVORABLY LOCATED MID LEVEL
RIDGE TO OUR NW...TEMPERATURES WILL STRAY ONLY MARGINALLY ABOVE
AVERAGE ACROSS CENTRAL NC - GENERALLY MIDDLE TO UPPER 80S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 255 PM THURSDAY...

MEDIUM RANGE GUIDANCE SUGGESTS THE MID LEVEL RIDGE OVER THE MIDDLE
ATLANTIC WILL BREAK DOWN EARLY NEXT WEEK. MEANWHILE...ANOTHER
HIGH-LATITUDE BLOCKING RIDGE WILL RETROGRADE WESTWARD TO GREENLAND
CONCURRENT WITH THE PROGRESSION OF A WESTERN NOAM TROUGH ACROSS THE
US/CANADIAN BORDER AND RESULT IN A WARM SEASON -NAO PATTERN AS WE
TRANSITION INTO THE MONTH OF JUNE. CONTINUED MINIMAL EARLY WEEK
PRECIPITATION CHANCES SHOULD ACCORDINGLY INCREASE AND MAXIMIZE WITH
THE PASSAGE OF A DIFFUSING FRONTAL ZONE DURING THE MIDDLE OF THE
WEEK...FOLLOWED BY PERHAPS MORE SIGNIFICANT AND PROLONGED
PRECIPITATION CHANCES JUST BEYOND THE LONG TERM PERIOD AS TROUGHING
BECOMES ESTABLISHED OVER OR JUST EAST OF THE MISSISSIPPI...AT THE
BASE OF THE HIGH-LATITUDE BLOCKING.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM...

MVFR CEILINGS PERSIST IN THE NORTHWEST PIEDMONT BUT SHOULD LIFT TO
VFR TOWARD 4 PM. VFR CEILINGS ELSEWHERE WITH ISOLATED SHOWERS AT
THIS TIME. A FEW THUNDERSTORMS DEVELOPING THIS AFTERNOON WITH
COVERAGE BECOMING SLIGHTLY MORE NUMEROUS THAN CURRENT CONDITIONS.
COVERAGE DECREASES THIS EVENING BUT ISOLATED CONVECTION POSSIBLE
THROUGH THE NIGHT... MAINLY HIGHWAY ONE AND EAST.

FOG AND STRATUS EXPECTED TO DEVELOP AFTER MIDNIGHT WITH VFR
VISIBILITIES RETURNING A COUPLE OF HOURS AFTER SUNRISE. EXPECT VFR
CEILINGS BY LATE MORNING WITH THE EXCEPTION OF THE NORTHWEST WHICH
WILL BE DELAYED.

OUTSIDE OF SOME PATCHY MORNING FOG...EXPECT PREDOMINATELY VFR
CONDITIONS THROUGH THE HOLIDAY WEEKEND AS HIGH PRESSURE BUILDS INTO
THE AREA FROM THE WEST. SLIGHT CHANCES FOR AFTERNOON SHOWERS OR
THUNDERSTORMS MONDAY AND TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...
Hazardous weather outlook, May 24, 9:39 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1039 AM EDT THU MAY 24 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251445-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1039 AM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON...MAINLY BETWEEN 2 PM TO 8 PM.
DAMAGING THUNDERSTORM WINDS AND HAIL ARE THE PRIMARY SEVERE
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 24, 10:13 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1113 AM EDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             SPEED                   35.97N  77.45W
05/23/2012  M1.00 INCH       EDGECOMBE          NC   POST OFFICE

            POST OFFICE REPORTED QUARTER SIZED HAIL IN SPEED

&&

EVENT NUMBER RAH1200316

DJF
Special weather statement, May 24, 3:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT THU MAY 24 2012

NCZ011-026-027-242130-
FRANKLIN-HALIFAX-NASH-
436 PM EDT THU MAY 24 2012

...THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT WESTERN AND
NORTHERN FRANKLIN COUNTY THROUGH 530 PM EDT...

AT 433 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING
SOUTHWARD OVER LOUISBURG... MOVING SOUTHEAST AT 10 MPH. RAINFALL
RATES IN EXCESS OF 2 INCHES PER HOUR WERE OCCURRING WITH THIS STORM.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...INGLESIDE AND
LOUISBURG.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
VERY HEAVY RAIN AND MINOR FLOODING.
OCCASIONAL LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3621 7785 3610 7808 3582 7826 3587 7828
      3591 7835 3593 7835 3594 7839 3598 7844
      3602 7854 3609 7854 3618 7850 3617 7842
      3623 7838 3623 7834 3627 7830 3625 7814
      3621 7811 3620 7801 3632 7793
TIME...MOT...LOC 2033Z 310DEG 9KT 3613 7830

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 52 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
May 24, 4:00 PM EST to 4:45 PM EST
Where
Franklin County, 0.65 mi NE of Louisburg to 0.53 mi ENE of Louisburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.106, -78.291

Industrial Drive was closed due to water covering the road.

Flash Flood, Franklin

When
May 24, 4:00 PM EST to 4:45 PM EST
Where
Franklin County, 0.63 mi NE of Louisburg to 0.71 mi NE of Louisburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.107, -78.293

High water closed the intersection of North Carolina Route 561 and United States Highway 401.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386839, 386840.